Statins May Increase Risk for Cataracts, Study FindsDec 12, 2014
Newly published research in the Canadian Journal of Cardiology suggests that statins can increase the risk of cataracts. Statins are prescribed in patients who have high low-density lipoprotein cholesterol.
Previous findings on the link between statin use and cataracts have been inconclusive and conflicting. Researchers in the current study used data from the British Columbia (BC) Ministry of Health databases from 2000-2007 and the IMS LifeLink U.S. Database from 2001-2011 to analyze two patient cohorts. In the BC group, there were 162,501 cases matched with 650,004; the cohort consisted of both male and female patients. The IMS LifeLink group only contained male patients between the ages of 40 and 85; 45,065 cases were matched with 450,650 controls. Researchers identified patients using statins for more than a year prior to initial opthamology examination; they followed diagnosis and surgical management of cataracts.
The study found a 27 percent increase risk of cataracts in the BC cohort. There was an increased risk of 7 percent in the IMS group, which is still statistically significant.
"Further assessment of the clinical impact of this relationship is recommended, especially given increased statin use for primary prevention of CVD and the importance of acceptable vision in old age where CVD is common. Future studies addressing the possible underlying mechanisms to explain this association are also warranted. However, because the RR is low and because cataract surgery is both effective and well tolerated, this association should be disclosed but not be considered a deterrent to use of statins when warranted for CV risk reduction." said lead author G.B. John Mancini, MD, of the Department of Medicine, Faculty of Medicine, University of British Columbia, Vancouver, Canada.